Vermont, 2015

Hail in Vermont, August 4, 2015

August 4, 2015 · NWS BTV · 5 events in 3 counties and zones

The last in a series of mid-atmospheric disturbances rotated across Vermont during the late morning-early afternoon hours of August 4th. Numerous showers and scattered thunderstorms occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The last in a series of mid-atmospheric disturbances rotated across Vermont during the late morning-early afternoon hours of August 4th. Numerous showers and scattered thunderstorms occurred. There were numerous hail reports but only one isolated hail report of one inch diameter or greater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 8:01 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 8:01 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
901 AM EDT TUE AUG 4 2015

.SYNOPSIS...
AN UPPER LEVEL LOW WILL CONTINUE TO BRING UNSETTLED WEATHER TO
NORTHERN NEW YORK AND UPSTATE VERMONT TODAY THROUGH WEDNESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS.  TEMPERATURES WILL TREND COOLER
THAN NORMAL THROUGH THE MID WEEK.  DRIER WEATHER IS EXPECTED FOR
THURSDAY...AS HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES REGION
AND THE OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

AS OF 901 AM EDT TUESDAY...UPDATE TO ACCOUNT FOR MAINLY SUNNY SKIES
AT THE PRESENT TIME ACROSS MOST OF THE BTV FORECAST AREA. NARROW
BAND OF SHOWERS EXTENDS FROM SOUTH OF KSLK TO THE NORTHERN END OF
LAKE CHAMPLAIN. THIS IS MOVING TO THE EAST. MANY OF THE DEEPER RIVER
VALLEYS HAVE SOME FOG...BUT THIS SHOULD BURN OFF OVER NEXT HOUR OR
TWO. ALSO ADJUSTED TEMPS BASED ON OBS AND LOWERED POPS OUTSIDE OF
SHOWERS/TSTMS.

PREVIOUS...SFC DEWPTS ARE STILL ELEVATED IN THE 50S TO L60S.  THE
GFS/NAM INDICATE SBCAPES ARE LIKELY TO BE IN THE 500-1500 J/KG RANGE
ESPECIALLY FROM THE LAKE CHAMPLAIN VALLEY EASTWARD ACROSS NRN-CNTRL
VT.  THE 0-6 KM BULK SHEAR VALUES WILL BE IN THE 30-40 KT RANGE WITH
MID LEVEL LAPSE RATES OF AROUND 6.5 C/KM.  THE STRONG CYCLONIC
VORTICITY ADVECTION TIED TO THE DIURNAL HEATING WILL LIKELY FOCUS AT
LEAST SOME STRONG THUNDERSTORMS...THERE MAYBE EVEN AN ISOLATED
SEVERE OR TWO ESPECIALLY EAST OF THE CHAMPLAIN VALLEY.  SMALL HAIL
AND GUSTY WINDS WERE USED IN THE GRIDS AND ZONES ESPECIALLY IN THE
AFTERNOON.

LOW LIKELY AND CHC VALUES WERE USED FOR THE FORECAST AREA.  SOME
SUNSHINE IS LIKELY EARLY BEFORE THE SHOWERS AND THUNDERSTORMS POP
UP.  MAX TEMPS WILL GENERALLY BE IN THE M70S TO AROUND 80F IN THE
VALLEY AREAS...AND M60S TO L70S OVER THE MTNS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/..

AS OF 445 AM EDT...THE SCT THUNDERSTORMS WILL DIMINISH WITH THE LOSS
OF THE DIURNAL HEATING TONIGHT.  SOME SCT SHOWERS WILL LINGER AS
SHORT-WAVE ENERGY CONTINUES TO PIVOT THROUGH THE UPPER LEVEL TROUGH.
H500 TEMPS WILL BE AS COLD AS -15C TO -18C OVER NRN NY AND VT.  SOME
INSTABILITY SHOWERS IN THE W/SW FLOW OFF LAKE ONTARIO MAY IMPACT THE
ST LAWRENCE RIVER VALLEY AND NRN DACKS.  LOW TEMPS WILL TEND TO BE
IN THE 50S TO L60S WITH A FEW COLDER READINGS OVER THE MTNS.

WEDNESDAY...ALMOST A REPEAT OF TUESDAY WITH PERSISTENT CYCLONIC FLOW
CONTINUING.  SPC ACTUALLY OUTLOOKS PRETTY MUCH ALL OF NRN NY AND N-
CNTRL VT IN A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR WED.  THE
COLD POOL OF THE ANOMALOUS UPPER LEVEL LOW FOR AUGUST DRIFTS OVER
THE FCST AREA.  STEEP MID LEVEL LAPSE RATES...MODEST AMOUNT OF
INSTABILITY AND ANOTHER DISTURBANCE SHOULD FOCUS SCT-NUMEROUS
SHOWERS AND THUNDERSTORMS FOR THE AFTERNOON.  SMALL HAIL AND GUSTY
WINDS ARE A GOOD BET AGAIN.  HAIL MAY ACTUALLY BE THE BIGGER ISSUE
WITH H500 TEMPS IN THE -17C T -19C RANGE...AND DECENT SFC HEATING
AHEAD OF THE NEXT SHORT-WAVE.  HIGHS WILL BE COOLER THAN TUE WITH
LOWER TO M70S IN THE LOWER ELEVATIONS...AND 60S TO AROUND 70F OVER
THE MTNS.

WEDNESDAY NIGHT...THE INSTABILITY SHOWERS AND THUNDERSTORMS SHOULD
QUICKLY DIMINISH WITH THE LOSS OF THE DAYTIME HEATING.  THE H500
TROUGH AXIS SHIFTS DOWNSTREAM OVER NRN NEW ENGLAND.  H850 TEMPS
LOWER TO +5C TO +7C...WHICH IS 1 TO 2 STD DEVS BELOW NORMAL FOR THIS
TIME IN AUGUST.  EXPECT LOWS IN THE M40S TO M50S OVER THE REGION.

THU-THU NIGHT...STILL A SLIGHT CHC OF A SHOWER OVER THE NORTHEAST
KINGDOM OF VT DUE TO THE RESIDUAL COLD POOL WITH THE UPPER LOW
DURING THE AFTERNOON. HIGH PRESSURE WILL BE BUILDING IN FROM THE
GREAT LAKES REGION WITH AT LEAST PARTLY SUNNY SKIES...BUT BREEZY AND
COOL CONDITIONS WILL PERSIST.  THE HIGH LOOKS TO BUILD IN OVER NY
AND VT THU NIGHT WITH ANOTHER COOL NIGHT ON TAP.  TEMPS WILL
CONTINUE TO RUN A TAD BELOW NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

DUE TO THE EMERGENCY BACKUP...THE LONG TERM WAS KEPT SIMILAR TO
PREVIOUS FORECAST. FAIR WEATHER IS EXPECTED INTO THE WEEKEND...WITH
COASTAL LOW PRESSURE EXPECTED TO STAY JUST SOUTH OF THE REGION.

AS OF 441 PM EDT MONDAY...
PERSISTENCE CYCLONIC FLOW CONTINUES ACROSS THE REGION ALBEIT
LESSENING INTENSITY AS WE GET TO LATE WEEK/WEEKEND.

PRETTY UNEVENTFUL...COOL CYCLONIC FLOW WITH AUGUST SUN WILL LIKELY
LEAD TO INSTABILITY AND LOW THREAT OF ISOLD -SHRA/-TSRA THROUGH THE
PERIOD. MODELS SUGGEST A SOUTHERN STREAM SYSTEM FRI/FRI NIGHT BUT
STILL LEANING THAT WE'LL BE ON NORTHERN EDGE AT WORST...THUS
KEEPING MAINLY DRY FROM THIS SYSTEM.

TEMPERATURES WILL LARGELY BE AOB SEASONABLE LEVELS BUT ONLY A FEW
DEGREES WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE 50S/40S COLD
SPOTS.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...

PLEASE SEE EQUIPMENT SECTION BELOW FOR KRUT DATA OUTAGE
INFORMATION...

THROUGH 12Z WEDNESDAY...VFR PREDOMINATES...BUT EXPECT BRIEF PERIODS
OF MVFR TO LIFR VISIBILITY IN SCT THUNDERSTORMS. THUNDERSTORMS TO
BEGIN IN THE 14-17Z TIME PERIOD ACROSS NORTHERN NEW YORK AND MOVING
INTO VERMONT TERMINALS THEREAFTER. I/VE WENT WITH MVFR +SHRA FOR
NOW...BUT WILL HAVE TO AMEND GIVEN THE EXACT TIMING UNCERTAINTIES. A
FEW STORMS COULD BECOME STRONG WITH TURBULENCE...HAIL AND LIGHTNING
ALL POSSIBLE.  SHOWERS/STORMS END BY EVENING WITH SOUTH WINDS
BECOMING WEST AROUND 10 KTS BY EVENING.

OUTLOOK 12Z WEDNESDAY THROUGH SATURDAY...

12Z WEDNESDAY - 12Z THURSDAY...MAINLY VFR...SCT AFTERNOON
SHOWERS/THUNDERSTORMS WITH BRIEF MVFR/IFR POSSIBLE. PATCHY IFR IN
BR/FG POSSIBLE 06-12Z EACH MORNING, MAINLY AT KMPV/KSLK TERMINALS.

12Z THURSDAY ONWARD...MAINLY VFR UNDER HIGH PRESSURE.

&&

.EQUIPMENT...
AWOS OBSERVATIONAL DATA FROM THE RUTLAND/SOUTHERN VERMONT
REGIONAL AIRPORT (KRUT) REMAIN UNAVAILABLE AT THIS TIME. FOR
AVIATION PARTNERS CURRENT OBSERVATIONS MAY BE ACCESSED VIA TELCO.
PLEASE REFERENCE FAA KRUT NOTAM 07/007 FOR MORE INFORMATION.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA/DIRIENZO
SHORT TERM...WASULA
LONG TERM...WASULA/SLW
AVIATION...LOCONTO
EQUIPMENT...JMG
Hazardous weather outlook, Aug 4, 2:58 AM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
358 AM EDT TUE AUG 4 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-051100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
358 AM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS
EVENING. SOME OF THE THUNDERSTORMS MAY HAVE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON. SOME OF
THE THUNDERSTORMS MAY HAVE SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 6:29 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
729 AM EDT TUE AUG 4 2015

NYZ030-031-034-041215-
WESTERN ESSEX-SOUTHERN FRANKLIN-WESTERN CLINTON-
729 AM EDT TUE AUG 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON...
SOUTHEASTERN FRANKLIN AND NORTHWESTERN ESSEX COUNTIES...

AT 729 AM EDT...A STRONG THUNDERSTORM WAS OVER ADIRONDACK REGIONAL
AIRPORT...MOVING EAST AT 35 MPH.

WINDS OF AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ADIRONDACK REGIONAL AIRPORT...WILMINGTON...JAY IN ESSEX COUNTY...AU
SABLE FORKS...HARRIETSTOWN...BLACK BROOK...LAKE COLBY...UNION
FALLS...LAKE CLEAR...ONCHIOTA...UPPER ST. REGIS...NORTH JAY...ALDER
BROOK...VERMONTVILLE...PAUL SMITHS...RAINBOW LAKE...HAWKEYE...
FRANKLIN FALLS...UPPER JAY AND BLOOMINGDALE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4434 7364 4426 7424 4446 7433 4460 7373
TIME...MOT...LOC 1129Z 255DEG 30KT 4439 7416

WASULA
Special weather statement, Aug 4, 6:55 AM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
755 AM EDT TUE AUG 4 2015

NYZ030-031-034-041230-
WESTERN ESSEX-SOUTHERN FRANKLIN-WESTERN CLINTON-
755 AM EDT TUE AUG 4 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON...EAST
CENTRAL FRANKLIN AND NORTH CENTRAL ESSEX COUNTIES...

AT 754 AM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF
ADIRONDACK REGIONAL AIRPORT...MOVING NORTHEAST AT 35 MPH.

WINDS OR AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAYBURG...PEASLEEVILLE...SARANAC...BLACK BROOK...RIVERVIEW...
HARKNESS...UNION FALLS...MOFFITTSVILLE...MOFFITSVILLE...ALDER
BROOK...CADYVILLE...HAWKEYE...FRANKLIN FALLS AND REDFORD.

BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4475 7360 4449 7356 4435 7395 4451 7409
TIME...MOT...LOC 1154Z 237DEG 30KT 4445 7405

WASULA
Special weather statement, Aug 4, 10:11 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY
1111 AM EDT TUE AUG 4 2015

NYZ035-VTZ005-009-017-018-041545-
EASTERN ESSEX-EASTERN ADDISON-WESTERN ADDISON-WESTERN
CHITTENDEN-EASTERN CHITTENDEN-
1111 AM EDT TUE AUG 4 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX...
SOUTHWESTERN CHITTENDEN AND NORTHWESTERN ADDISON COUNTIES...

AT 1110 AM EDT...A STRONG THUNDERSTORM WAS NEAR ESSEX...OR 16 MILES
NORTHWEST OF BRISTOL...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESSEX JUNCTION...BURLINGTON INTERNATIONAL AIRPORT...ESSEX...
WILLISTON...SHELBURNE...HINESBURG...CHARLOTTE...FERRISBURGH...
WILLSBORO...MONKTON...HUNTINGTON...STARKSBORO...ST. GEORGE...
FERRISBURG...MONKTON BORO...MT. PHILO STATE PARK...KINGSLAND BAY
STATE PARK...MONKTON RIDGE...PARTRIDGE HARBOR AND LOUIS CLEARING BAY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4415 7339 4431 7351 4450 7309 4426 7292
TIME...MOT...LOC 1510Z 243DEG 22KT 4426 7336

SND
Special weather statement, Aug 4, 10:49 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1149 AM EDT TUE AUG 4 2015

NYZ035-VTZ005>009-017-018-041645-
EASTERN ESSEX-CALEDONIA-EASTERN ADDISON-WASHINGTON-WESTERN
ADDISON-WESTERN CHITTENDEN-LAMOILLE-EASTERN CHITTENDEN-
1149 AM EDT TUE AUG 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL
VERMONT...

AT 1147 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BOLTON TO NEAR CROWN POINT...AND MOVING EAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS TO BE IMPACTED INCLUDE...
BARRE...MONTPELIER...BRISTOL...ADDISON...WILLISTON...JERICHO...
HINESBURG...STOWE...RICHMOND...HARDWICK...BERLIN...FERRISBURGH...EAST
MONTPELIER...CROWN POINT...MONKTON...HUNTINGTON...STARKSBORO...
MIDDLESEX...NEW HAVEN AND WAITSFIELD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4461 7212 4427 7233 4414 7249 4416 7259
      4402 7268 4403 7274 4386 7287 4390 7288
      4387 7296 4396 7349 4399 7350 4451 7301
      4458 7237 4454 7226 4460 7222
TIME...MOT...LOC 1547Z 260DEG 29KT 4439 7281 4394 7338

RDEAL

The radar

The Burlington radar (KCXX), 30 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Addison

When
August 4, 10:57 AM EST
Where
Addison County, 2.3 mi NNE of Starksboro
Measured
0.75 in hail
Reported by
Public
Coordinates
44.260, -73.030

Dime size hail reported.

Hail, Addison

When
August 4, 11:00 AM EST
Where
Addison County, 0.5 mi W of Starksboro
Measured
0.75 in hail
Reported by
Public
Coordinates
44.230, -73.060

Dime size hail reported.

Hail, Washington

When
August 4, 11:15 AM EST
Where
Washington County, 1.21 mi NW of Maxham Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.390, -72.570

Quarter size hail reported.

Hail, Washington

When
August 4, 11:45 AM EST
Where
Washington County, Montpelier
Measured
0.75 in hail
Reported by
Public
Coordinates
44.270, -72.570

Dime size hail reported.

Hail, Caledonia

When
August 4, 12:34 PM EST
Where
Caledonia County, Lyndonville
Measured
0.88 in hail
Reported by
Public
Coordinates
44.530, -72.000

Nickel size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585498, 585499, 585500, 585501, 585502.